×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

Could Heart Burn Drugs Cause Heart Attacks?

Last updated June 17, 2015

A study published in the journal PLOS ONE has stated that the use of Proton-Pump Inhibitors, such as omeprazole, lansoprazole, pantoprazole, esomeprazole, rabeprazole, and dexlansoprazole, shows a direct correlation to myocardial infarctions, also known as heart attacks.


A study published in the journal PLOS ONE has stated that the use of Proton-Pump Inhibitors, such as omeprazole, lansoprazole, pantoprazole, esomeprazole, rabeprazole, and dexlansoprazole, shows a direct correlation to myocardial infarctions, also known as heart attacks.

Proton-pump inhibitors or PPIs are a group of drugs prescribed (or available over-the-counter) for the treatment of Gastro-Esophageal Reflux Disorder (GERD), commonly known as acid reflux. This class of drugs chiefly acts upon the stomach glands that produce the acid that is required for digestion. According to a report by CNN, in 2009, PPIs were the third largest group of drugs sold in the USA, with a sale of over $13.6 billion and more than 110 million prescriptions.

Some concerns have been raised regarding the use of PPIs previously. Some of them include:

  • Bone fractures: Long-term use of PPIs have been reported to cause bone fractures by possibly interfering with Calcium, Vitamin B12, Iron, and Magnesium absorption.
  • Reduction in healthy gut microbial diversity: A small study reported that PPI use disrupted the healthy gut microbes and could potentially lead to colonization by harmful/infectious pathogens like Clostridium difficile.
  • Birth defects: According to the US Food and Drug Administration, animal studies have reported that use of PPIs could lead to “fetal harm.” However, a large cohort study on the use of PPIs during early pregnancy did not report any significant correlation between birth defects and PPI use.
  • Interaction with other drugs: A Harvard Health Letter states that PPIs could potentially interfere with the action of a drug called “clopidogrel,” which is prescribed for blood clots.

The latest study being discussed here raises more concern/s regarding the use of PPIs. The researchers examined over 16 million clinical documents of 2.9 million individuals. This was done with data mining techniques, to investigate whether there existed any correlation between PPIs and cardiovascular risk in the general population.

Six PPIs were considered for the study, namely, omeprazole, lansoprazole, pantoprazole, esomeprazole, rabeprazole, and dexlansoprazole. All these drugs were analyzed individually and as a class. Dexlansoprazole was not taken into consideration for individual analysis, as the number of people on this medication was not sufficient to draw a conclusion. Alternative medicines for GERD, such as H2Blockers or H2Bs as they are called, (cimetidine, famotidine, nizatidine, and ranitidine) were used for comparative purposes.

One data resource each was used from Stanford and Practice Fusion Inc. for data mining purposes. The results of the study show that:

  • Irrespective of clopidogrel use for blood clots, there was a correlation between PPI use and an increased risk of heart attacks.
  • Age was not found to be a factor for this association.
  • This association is seen in people who were given PPIs and had no prior history of heart disease (separate from the high-risk populations such as the elderly and patients with acute coronary syndrome).
  • The correlation was observed in both datasets (Stanford and Practice Fusion Inc.).
  • Another class of drugs used for GERD, the H2 Blockers did not show any such correlation.

The current study poses serious questions regarding the use of PPIs and vascular health. Significantly, the study only takes into account the prescriptions for PPIs or H2 Blockers, and not the over-the-counter medications available in the market. Taken together with other side effects that PPIs are capable of, caution must be exercised with the use of such medicines. A physician must be consulted prior to the use of PPIs, even if they are purchased over-the-counter. More studies would definitely be required to assess damage caused by such medications.

Written by Mangala Sarkar Ph.D.

Primary Reference:

Shah, N., Lependu, P., Bauer-Mehren, A., Ghebremariam, Y., Iyer, S., Marcus, J., . . . Leeper, N. (2015). Proton Pump Inhibitor Usage and the Risk of Myocardial Infarction in the General Population. PLOS ONE. Retrieved June 15, 2015, from http://journals.plos.org/plosone/article?id=10.1371/journal.pone.0124653

DoveMed Resource:

(n.d.). Retrieved June 15, 2015, from http://www.dovemed.com/current-medical-news/gut-feeling-scientific-basis/  

Additional References:

Gardner, A. (2010, May 10). Retrieved June 15, 2015, from http://www.cnn.com/2010/HEALTH/05/10/heartburn.medicine.infections/

Ito, T., & Jensen, R. (2010). Association of Long-Term Proton Pump Inhibitor Therapy with Bone Fractures and Effects on Absorption of Calcium, Vitamin B12, Iron, and Magnesium. Current Gastroenterology Reports, 12(6), 448-457.

Proton-pump inhibitors - Harvard Health. (n.d.). Retrieved June 15, 2015, from http://www.health.harvard.edu/diseases-and-conditions/proton-pump-inhibitors

Seto, C., Jeraldo, P., Orenstein, R., Chia, N., & Dibaise, J. (2014). Prolonged use of a proton pump inhibitor reduces microbial diversity: Implications for Clostridium difficile susceptibility. Microbiome, 2, 42. Retrieved June 15, 2015, from http://www.microbiomejournal.com/content/2/1/42

Pasternak, B., & Hviid, A. (2010). Use of Proton-Pump Inhibitors in Early Pregnancy and the Risk of Birth Defects. New England Journal of Medicine, 363, 2114-2123.

Mitchell, A. (2010). Proton-Pump Inhibitors and Birth Defects — Some Reassurance, but More Needed. New England Journal of Medicine, 363, 2161-2163.

(n.d.). Retrieved June 15, 2015, from http://www.accessdata.fda.gov/drugsatfda_docs/label/2014/021689s030lbl.pdf 

Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: June 17, 2015
Last updated: June 17, 2015